When one type of medication can react with another.

I'm on Maxitram (Tramadol) , Cocodamol 300/500 , Gabapentine ,Amitriptyline

I was orginally on Florexitine (antidepression) and one of the Gps took me off it she said it could cause a serotionan (sorry can not remember spelling) attack with taking Tramadol as well. I was then put on Amitriptyline as it helps with depression and pain.

I myself decided to reduce the Gabapentine and am suffering with neuropathic pain with the reduction. I also have arthritic pain and muscel pain. However when I was at the doctors the other week the locum asked did I feel I still needed the Amitriptline and I said yes. Depression plagues me. She then flashed up something on the screen about side effects with the mix of Gabapentine and Amitriptyline does anyone know what they are? I would do without any tablets if I could but suffer from a lot of pain.

Thinking I might ask to get refered back to one of the consultants that put me on the medication.

25 Replies

oldestnewest
  • You said you are reducing Gabapentin. This should be done extrememly slowly and let your GP now too.

    Amitriptyline works in 2 wayys. Lower dose around 10 maybe up to 20 to help muscle relaxant and pain.

    Higher dose is used as anti depressant.

    May be worth checking doses of your meds. This may be the cause of side effects although coming off Gabapentin too quickly can be nasty

    x

  • I have reduced Gabapentine by 300.mg a week. Was on 1500mg 3 x times a day. Now down to 1200 a day so reduced them by a good bit over this last couple of years. My Phsycharist put me on the Amitriptyline 25mg and the Rhumatologist increased them to 50mg

    I'm now on Amitriptyline 50mgs at night ; Gabapentine 300mg x 2 times a day and 600mg at night ; Maxitram 100mg morning and night and Co-codamol 30/500mg 2 tabs either twice or three times a day

  • When my gp tired me on tramadol I had to stop the cocodomol (I was on zapain 30/500) the strength I think u meant!!.

    I was told u can't have both together.

  • Hi Tash you can it was a Consultant that put me on them. yes co codamol 30/500. x

  • Hi toby, I hope that is a typo error because if you were on 300mg codeine phosphate with 500mg paracetamol you would be very, very stiff without a pulse. Sorry had to chuckle. Oldman1952

  • Think he meant 30 mg codiene & 500 paracetamol.

  • Ops sorry yes 30/500mg lol

  • I was prescribed both amitriptyline and gabapentin together at 1 point.. My doctor never warned me of and effects so be nice to know. Good luck x

  • Hi Tobie, the drugs you are taking can cause interactions. But some its to do with the dosage which only a doctor can advise on . Not everyone is affected by things like interactions or side effects. Amytriptyline is supposed to help with pain too, this is quite a cocktail so it would be difficult to say what was causing what even for a dr. Could you not put the question to your practice nurse to investigate.?

  • Hi Katie I was put on these medicines by the Neurologist , then 25mg Amitriptyline by Physcharist instead of the Florexine (Antidepression) Amitriptyline then increased by one of the Rhumatologists.

  • Hi Tobie, guess the nurse can't challenge what a specialist as prescribed. But beware they are not always correct . Seems to be treating your depression rather than the pain that is making you more depressed. Just a personal observation. On the other hand if your depression was helped you might cope better with the pain, until tried who knows. When the pain is worse I feel fed up like you, distraction can help. Film, good book, jigsaw, walk to nearest shop if able, painting pictures what ever you find relaxing even if only TV or this forum. Speak again soon take care

  • Thanks Katie as a 18 year old I was admited as an inpatient for depression and given 3 courses of ECT . I've sturggled with depression for most of my life, had therapy several times over the years. I also suffer from mobility problems and have had to use a wheelchair since 2010. I know what I should be doing but sometimes I just want to shut myself from the world. I had a particulary tough couple of days and have done nothing but cry on and off went out on my mobility scooter yesterday and took tremours and spasams at the side of the road some nice guy halped talk me through it and the only thing I can think was positve A. A stranger helped me and B. I didn't take a full blown attack and end up lying at the side of the road. I will get back to doing a little art it does have a calming effect and yes I feel that this forum has been helping me.

    Best wishes Jane

  • Good morning Tobie, hope you feel a little better. Sounds like a buddy would be a help to you when out and about. Some people become housebound from fear of being ill while out which is understandable, I am prone to accidents so have to shut my mind to fear of falling or I would never go out. Nice you can do art I'm no good at that or crafts due to hand impairment. Have a good day sun is shining here.

  • They both do the same job so really shud only take one or the other .

  • Hi Blakejess, the problem here is that any medication can be prescribed for any treatment that it is licensed to treat. Also the specialist can prescribe the other medication that is not used for the treatment of that particular disease because it might have an enhancing element to the medication used. I.e. in some types of depression more than one antidepressant such as an SSRI and a Tricyclic can be used along side an atypical antipsychotic for chronic pain syndrome. Oldman1952.

  • I agree , how ever I know of few who have taken tablets like this together including my self and have been ill. My best friends a pharmacist and she said the same .

  • Hi Blakejess, yes I also confer that is sometimes the case. I was just putting over a slightly different approach to the question. No problems I hope we can put over our points of view as this one in the future. Thanks again Oldman1952.

  • I take Amitriptline 50 mg at night to help me sleep I've got a broken back that's inoperable.

    I also have gabapentin 2×300mg 3 times a day, 1800 mg a day..

    Methocarbamol robotic muscle relaxant 2 × 750mg 4 times a day

    Codiene 2 x30 mg4 times a day with paracetamol

    I don't have much pain relief from this but I was told u MUST REDUCE SLOWLY under Dr's supervision ...

    Pls do so.x

  • The Gabapentine I was told by GP to reduce by 300mgs a week. I'm sorry to hear of your about your back. I was on 1500mgs three times a day at one stage now a couple of years laterdown to 2x300mgs a day and 1x 600mgs in the evening. No there's no magic cure for pain I also use a tens belt and heat packs for my lower back pain.

    x

  • I'm now off gabapentin as it was doung nothing 4 me..but been given pregabablin instead, so didn't need to come dwn slowly or anything! .x

  • Hi Tobie if not happy with the medication you are using you should let your Gp know so you're medication gets reviewed and ask if you feel safer seeing a consultant to be referred back to the consultant that was dealing with you hope you get well soon. Keithx

  • Thanks Keith I was also advise to do that by my social worker I intend to do so there's just so much stuff to wade my way through. x

  • I know this an old post but I was taken off Amitriptyline to go on Gabapentin. They basically do the same thing as each other so it is somewhat pointless to take both. I had real trouble sleeping after stopping the Amitriptyline and that is still ongoing.

    I'm currently taking Gabapentin 900mg 3 x a day

    maxitram 150mg 2 x a day

    Codeine and tramadol can cancel each other out to a certain extent which is why it isn't advised that they are taken together. I do have some codeine for break through pain as it starts working much faster than maxitram.

    I've recently been diagnosed with an under active thyroid and high blood pressure so I'm due a pain medication reshuffle to better fit in with my new meds. Dreading it if I'm honest.

  • Hi AngelVaper I was taken off Maxitram by one of the gps even though it was a consultant that put me on the meds, Maxitram, Co-codamol 30/500, Gabapentine and my pain was shear hell. I was admitted to casualty and one of the neuro doctor promply put me back on it. It was the same gp who wanted me of the Fluoxetine and she sent me to physcharist who perscribed Amitriptyline instead which was then increased by Rhumatologist. I have lowered Gabapentin to 1200 a day but experiancing a lot of neuropathic pain in hands especially.

    I'm also on Levothyonine since January for a underactive thyroid (Hypothyrodism) so I understand somewhat of how you feel. Have you joined the ThyroidUk on this site if it hadn't been for their advice I still wouldn't be diagonised. Wishing you the best of luck.

    Regards jane

  • I've taken 80mg of Amitriptline at night for last 6mth to help relax & sleep, but did take by day gabapentin which had no or every little

You may also like...